Thunderstorm Wind, Trimble
- When
- August 9, 6:55 PM EST
- Where
- Trimble County, 1.04 mi ENE of Milton
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.725, -85.352
Trees were down across Kentucky 36.
On August 9th and 10th, a quasi-stationary surface front meandered along the Ohio River, serving as a focus for the development of daytime showers and thunderstorms. Immediately south of the surface boundary, an unusually moist environment was present, with precipitable water values exceeding 2 inches across central Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
On August 9th and 10th, a quasi-stationary surface front meandered along the Ohio River, serving as a focus for the development of daytime showers and thunderstorms. Immediately south of the surface boundary, an unusually moist environment was present, with precipitable water values exceeding 2 inches across central Kentucky. As a result, as modest instability developed during the afternoon hours on the 9th, scattered showers and thunderstorms formed across Kentucky, with one cell growing strong enough to produce isolated wind damage across Trimble County. Then, on the afternoon of August 10th, widespread showers and thunderstorms once again developed across most of central Kentucky, with storms producing heavy rainfall amounts thanks to weak steering flow (slow storm motion) and the aforementioned available moisture. Flash flooding was observed during the afternoon hours across several locations, with the most significant flooding being observed in Franklin County and Casey County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 9, 6:32 PM EST, 23 minutes earlier.
Area Forecast Discussion
National Weather Service Louisville KY
732 PM EDT Tue Aug 9 2022
...Updated Aviation Discussion...
.Short Term...(This evening through Wednesday)
Issued at 250 PM EDT Tue Aug 9 2022
Slow-moving cold front is now draped across southern Indiana and
continues to sink south with time. Widely scattered convection is
finally beginning to develop and intensify along and south of the
boundary. Much of central KY and southern IN has remained dry thus
far, but expect coverage of showers and storms to gradually increase
into the evening hours before tapering off again tonight.
This afternoon, PW values are 1.8-1.9 inches with the max 2 inch
axis still just off to the north and west. The atmosphere is now
moderately unstable thanks to plenty of early day sunshine and an
abundance of low-level moisture. Steering flow is almost non-
existent, so slow-moving cells will be capable of producing quite a
lot of rainfall in a short period of time. A lack of shear and
marginal lapse rates will keep the severe weather risk in check.
However, the relatively skinny CAPE profile and increasing
precipitable water will mean an increasing risk for localized
flooding this evening into Wednesday.
Convection is expected to wane diurnally tonight, but isolated to
scattered activity will remain possible given the proximity of the
sfc boundary. Showers and storms should then flare up again in
coverage and intensity Wednesday afternoon and evening, especially
across central and eastern Kentucky. The cold front will continue to
slowly sink southeast with time, with prevailing sfc winds veering
northwesterly across the northern CWA by Wednesday afternoon and
evening. Unfortunately, it will remain humid through Wednesday with
the cooler, less humid air trailing the cold front. Expect morning
lows around 70 with highs in the low to mid 80s.
Will leave the Flood Watch as is. Think it still nicely highlights
area where the lowest 1- and 3-hr FFG values overlap the higher HREF
probabilities for 1" of rain or more in 3 hours. True flash flooding
should be somewhat localized in nature, but the overall risk for
flooding increases on Wednesday (and will be somewhat conditional on
where the heaviest rains fall this afternoon and evening).
.Long Term...(Wednesday night through Tuesday)
Issued at 255 PM EDT Tue Aug 9 2022
Wednesday Night - Thursday Night...
As we head into the nighttime hours Wednesday night, a weak quasi-
stationary surface boundary will be draped across the region from
WSW-ENE. Along and south of this boundary, a moist air mass with
Precipitable Water (PW) values at or exceeding 2" will promote
continued scattered showers and thunderstorms which will be capable
of producing localized heavy rainfall amounts. As we head through
the overnight hours, the surface front is expected to begin another
descent southward as a mid- and upper-level trough drops into the
eastern third of the CONUS.
Recent short and medium range guidance has slowed the timing of the
front's southward push by 6-12 hours, as the axis of PW > 1.50"
remains about 50 miles farther north in the 09/00Z NAEFS/EPS ESAT in
comparison to the 08/00Z run. This will allow for lingering rain
chances mainly along and south of the Ohio River Wednesday night,
although coverage should decrease as instability wanes after sunset.
Thursday appears dry except for areas along and south of the
Cumberland Parkway, where showers could linger into the early
afternoon hours. While light northerly winds at the surface should
help to bring in drier low-level air, temperatures will still be
able to recover into the mid-80s for highs as the greatest 1000-850
mb thickness decreases will remain to the north behind a secondary
cold front. This front will drop through the region from N to S
Thursday night, bringing below normal temperatures and low humidity
with it for at least Friday and the start of the weekend. As this
front descends through the area, it will have fairly limited
moisture to work with; however, and isolated shower cannot be ruled
out Thursday night across north central KY and southern IN. By
sunrise Friday, the front should be south of the region, setting up
a dry and pleasant day.
Friday and Saturday...
For Friday and the first half of the weekend, the synoptic setup is
expected to remain fairly fixed with an amplified Rossby wave
pattern (for this time of year) consisting of ridging across the
western and central CONUS and troughing across the eastern CONUS. At
the surface, high pressure will overspread the Ohio and Tennessee
Valleys from the north with low-level thickness decreases bringing
below normal temperatures with highs only expected to reach the
upper 70s and lower 80s. With peak radiational cooling possible
Friday night, widespread lows in the 50s will be possible Saturday
morning with the possible exception of the Louisville Metro heat
bubble. Otherwise, expect mostly sunny skies and light winds to
predominate.
Sunday into early next week...
As we head into the second half of the weekend and early next week,
precipitation chances will start to slowly increase as shortwave
disturbances swing across the Midwest and Ohio Valley along the
western periphery of the upper trough. There is a lack of
concentrated support for precipitation at any particular time
amongst the medium-range ensemble guidance, so the best course of
action for now will be to continue with slight chance to chance PoPs
for Sunday into Tuesday, with PoP chances following a typical warm
season diurnal trend. Further refinements to PoP chances will be
made in future forecast issuances later this week. As significant
low- and mid-level height increases are not expected at this time,
temperatures should remain below normal during this period, with
highs generally in the upper 70s and low-to-mid 80s and lows falling
into the 60s.
&&
.Aviation...(00Z TAF Issuance)
Issued at 731 PM EDT Tue Aug 9 2022
Scattered showers and storms have blossomed across the region early
this evening but have thus far managed to evade the airports for the
most part. Going forward, will keep thunder out of BWG where light
rain and thick clouds leftover from earlier convection have kept the
atmosphere more stable...and will keep thunder out of HNB in their
position behind outflow from earlier showers/storms and nothing
threatening from upstream as the sun sets. Tough call for SDF and
LEX, but storms are not all that far away from SDF and the incoming
gust front could spark new activity, so will (somewhat reluctantly)
keep VCTS at SDF for the first couple hours of the TAF. LEX is
positioned ahead of the main activity so will hold on to VCTS there
as well.
Overnight attention will turn to the possibility of low ceilings as
low clouds develop across southern Indiana and north central
Kentucky. For now will keep cigs at SDF just above 2000', but that
may prove to be too optimistic. HNB will be deeper into the cloud
field so will actually go IFR there for several hours early
Wednesday morning.
Showers and thunderstorms are expected to redevelop tomorrow
afternoon ahead of a weak surface boundary draped along the Ohio
River. Morning clouds will keep instability in check, but thunder
will still be possible, primarily at the Kentucky airports.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flood Watch through Wednesday evening for KYZ033>043-045>049-
053>057-063>067-073>078-081-082.
&&
Short Term...EBW
Long Term...CSG
Aviation...13Hazardous Weather Outlook National Weather Service Louisville KY 318 PM EDT Tue Aug 9 2022 KYZ033>043-045>049-053>057-063>067-073>078-081-082-101930- Henry-Shelby-Franklin-Scott-Harrison-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine-Clark- Larue-Marion-Boyle-Garrard-Madison-Hart-Green-Taylor-Casey-Lincoln- Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton- Including the cities of New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 318 PM EDT Tue Aug 9 2022 /218 PM CDT Tue Aug 9 2022/ ...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered thunderstorms are likely this afternoon and evening. Any of the stronger storms will be capable of producing torrential rainfall, which could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will continue to be possible through Thursday, with the main threat being heavy rainfall. Excessive rainfall could result in flash flooding Wednesday and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed to report flooding through Thursday. GENERAL STORM MOTION OF THE DAY: Storms today will move from west to east at around 10 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. INZ076>079-083-084-089>092-KYZ023>032-061-062-070>072-101930- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Butler-Edmonson-Logan-Warren-Simpson- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, Morgantown, Brownsville, Russellville, Bowling Green, Franklin, and Providence 318 PM EDT Tue Aug 9 2022 /218 PM CDT Tue Aug 9 2022/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered thunderstorms are likely this afternoon and evening. Lightning and heavy rainfall will be the main hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will continue to be possible through Thursday. Locally heavy rainfall will be the main threat with the storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed to report flooding through Thursday. GENERAL STORM MOTION OF THE DAY: Storms today will move from west to east at around 10 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. EBW/CSG
Special Weather Statement
National Weather Service Louisville KY
151 PM CDT Tue Aug 9 2022
KYZ070-091915-
Logan KY-
151 PM CDT Tue Aug 9 2022
...Strong thunderstorms will impact portions of northwestern Logan
County through 215 PM CDT...
At 149 PM CDT, Doppler radar was tracking strong thunderstorms from
near Elkton to near Russellville. Movement was northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Russellville, Lewisburg, Justice, Cooperstown, Insco, Gordonsville,
Danby, Spa, Epleys, and Crossroad.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
&&
LAT...LON 3701 8705 3696 8667 3680 8693 3680 8706
TIME...MOT...LOC 1849Z 231DEG 23KT 3684 8706 3685 8696
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
13Special Weather Statement
National Weather Service Louisville KY
435 PM CDT Tue Aug 9 2022
KYZ062-071-073-074-092200-
Warren KY-Allen KY-Edmonson KY-Barren KY-
435 PM CDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of north central Allen,
east central Warren, northwestern Barren and southeastern Edmonson
Counties through 500 PM CDT...
At 434 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Plum Springs, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of east central
Warren, north central Allen, southeastern Edmonson and northwestern
Barren Counties, including the following locations... Chalybeate, Red
Cross, Rocky Hill, Settle, Yesse, Loving, Oakland, Tuckertown,
Mammoth Cave and Hays.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3677 8623 3709 8631 3722 8611 3692 8598
TIME...MOT...LOC 2134Z 265DEG 7KT 3703 8617
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BTNSpecial Weather Statement
National Weather Service Louisville KY
538 PM EDT Tue Aug 9 2022
INZ076-083-092215-
Orange IN-Dubois IN-
538 PM EDT Tue Aug 9 2022
...Strong thunderstorms will impact portions of east central Dubois
and Orange Counties through 615 PM EDT...
At 538 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Paoli to 13 miles northwest of
English. Movement was northeast at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Paoli.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3869 8636 3845 8648 3837 8677 3869 8659
TIME...MOT...LOC 2138Z 242DEG 10KT 3870 8647 3844 8666
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BTNSpecial Weather Statement
National Weather Service Louisville KY
654 PM EDT Tue Aug 9 2022
KYZ031>035-092330-
Oldham KY-Shelby KY-Henry KY-Franklin KY-Trimble KY-
654 PM EDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of northeastern Oldham,
northeastern Shelby, southeastern Trimble, Henry and northwestern
Franklin Counties through 730 PM EDT...
At 653 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles east of New Castle, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Localized flooding from continuous heavy
rainfall.
This storm will remain over mainly rural areas of northeastern
Oldham, northeastern Shelby, Henry, northwestern Franklin and
southeastern Trimble Counties, including the following locations...
Campbellsburg, North Pleasureville, Elmburg, Pleasureville, Sulphur,
Smithfield, Defoe, Lacie, Eminence and Turners Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3856 8506 3857 8504 3855 8500 3851 8503
3851 8498 3849 8499 3847 8495 3843 8496
3846 8493 3844 8493 3841 8488 3838 8490
3835 8483 3824 8525 3848 8543 3859 8518
3860 8508
TIME...MOT...LOC 2253Z 239DEG 11KT 3838 8497
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BTNThe Louisville radar (KLVX), 98 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Trees were down across Kentucky 36.
Wilkinson Boulevard at Reilly Road and 1250 Lewis Ferry Road were closed due to flooding.
US 127 was closed due to high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046455, 1046452, 1046453.